Recent post re wifes fever

Hi All,

Havent posted for a while. Just reading comments re wife having fever reaction and am interested in other peoples comments about best reaction from slow infusion.

I see today I have been going for 4 years .. surprise to me.. and although I have deteriorated I seem to be a lot better and more active than some similar patients at the hospital who went on the treatment about the same time as me .I get a large dose of Intragram monthly infused at 240 as I do not seem to have any adverse reaction to the fast intake (still 4 to 5 hours). They tell me to take it easy after treatment but I am a bit of a nutter and get back into physical activity straight away on the theory that I want to get all the "stuff" swishing around my body and blood stream before I "pee" a lot of it away. ( any comments)

I am 77 and should expect to feel old, However it disappoints me that I frequently lack "zip"". I wonder sometimes whether I should take some "well being "supplement"(any comments) but I guess the "slow-go is a by-product of the disease .I am still gardening , walking, fishing ( when I don't trip over) and such like but my latest disappointment is pain and weakness in the wrists which is a real "bummer"". I am also battling with my legs getting weaker and have trouble negotiating ramps , getting out of low chairs ( suchlike) now accentuated with the sore wrists . Ankle are stiff and sore.

This is not a bellyache post. lol In fact I thank GOD each day for my good health ( compared to others) I just find it interesting reading other peoples posts (searching for useful info) . That is why I was really interested in "slow infusion"" giving the body a better chance of processing the "goodies"" and wondered if my fast theory followed by increased activity quickening the heat rate is good or bad . ( any comments) Kind Regards OZIURN



DazedandConfused said:

Hello, Oziurn. Nice to "meet" you!

Your enthusiam and great attitude are always uplifting. Whether you are 17 or 77, isn't it always outlook and attitude that prevail over physical age, anyway? Congratulations on being so young!

I read and thought over your post, and I find that the one thing I feel I can relate to and "answer" or at least share experiences about, is your last sentence asking for comments and thoughts on slow infusion vs. fast.

From speaking with my infusion nurse, who has been doing IVIg infusions for many years, and is the "go-to guy' for many in his field in my area (he is the only nurse that many insurance and home health providers "trust" to do their IVIg patients), he has always told me "The slower we infuse, the better".

To relate what he said (paraphrased, of course), is that this IVIg is a biological. It is also "thicker" than human blood and plasma.

If they run it in too fast, then they can risk rapid and severe side-effects, from anaphylaxis to stroke, in the worst case scenarios.

On a personal level, he starts me out on the infusion pump at 30cc/hour for an hour, checks my vitals, asks how I feel, then bumps it to 50cc/hour for 2 hours. From there, we go to 75/hour or 100/hour, and for the last hour or so, we end-up at 150cc/hour.

It makes for a long infusion day, but the benefits I have found are: Less likelihood that I end-up with that terrible "aseptic meningitis" headache. Fewer kidney problems from trying to process all those complex molecules that can "clog up the works", and overall, fewer side-effects.

Of course, my body likes to fight, so my doctor always starts me out with 80mg of IV methylprednisolone to ward-off the allergic reactions I am prone to, and I then receive three "diluted" boluses of 50mg Benadryl IV, evenly spaced throughout the course of my infusion time.

That is from months of "tweaking" and experimentation..but in my particular case, the slower the infusion goes, I find myself MUCH less likely to have the often dreaded side-effects that can come after an infusion of IVIg.

Plus, slower means your body can assimilate and process the IVIg better...and it lowers the risk of thrombosis, stroke, etc.. Most of the IVIg manufacturers actually have listed "upper limits" on the speed of the infusions just to avoid people having strokes or other severe or life-threatening events from the IVIg.

So, I hope that helps. And I'm sure you've heard this before, but those are my experiences, and are not meant to "prescribe" or interfere with the treatment regimen you and your physician have come up with as best for you.

But, "low and slow" seems to be the way most all the infusion specialists and doctors I've spoken with do things when administering or ordering IVIg therapy. Afterall, the idea is to preserve and increase function whenever possible, not to put people at risk!

God bless and be well,

David

Hi David,

Thanks for your thoughts. My problem is that my "Specialist"!!!! seems to have little to contribute , even to the point that he does not know how ivig works except it seems to hold the disease at bay. At an input of 240 it takes 4 and a half hours so at your rate I would be there a long time. How long have you been receiving the treatment , how old , do you think it is effective , how agile are you , etc etc .I am thinking of passing your letter on to my Spec if that is okay with you.particularly if you seem to be doing better than me. Regards Oziurn.Incidentally I don't think I get any side effects and yesterday after the input I did manual labour in the paddock for about 4 hours.. was stuffed PM but slept like a baby from 9.30 to 5.30. I have heart disease, sleep aeponea , prostrate cancer and a few other minor problems but am still going strong overall with lots of business and social involvement.I feel good todayand have just done 3 hours gardening.

DazedandConfused said:

Hello, Oziurn. Nice to "meet" you!

Your enthusiam and great attitude are always uplifting. Whether you are 17 or 77, isn't it always outlook and attitude that prevail over physical age, anyway? Congratulations on being so young!

I read and thought over your post, and I find that the one thing I feel I can relate to and "answer" or at least share experiences about, is your last sentence asking for comments and thoughts on slow infusion vs. fast.

From speaking with my infusion nurse, who has been doing IVIg infusions for many years, and is the "go-to guy' for many in his field in my area (he is the only nurse that many insurance and home health providers "trust" to do their IVIg patients), he has always told me "The slower we infuse, the better".

To relate what he said (paraphrased, of course), is that this IVIg is a biological. It is also "thicker" than human blood and plasma.

If they run it in too fast, then they can risk rapid and severe side-effects, from anaphylaxis to stroke, in the worst case scenarios.

On a personal level, he starts me out on the infusion pump at 30cc/hour for an hour, checks my vitals, asks how I feel, then bumps it to 50cc/hour for 2 hours. From there, we go to 75/hour or 100/hour, and for the last hour or so, we end-up at 150cc/hour.

It makes for a long infusion day, but the benefits I have found are: Less likelihood that I end-up with that terrible "aseptic meningitis" headache. Fewer kidney problems from trying to process all those complex molecules that can "clog up the works", and overall, fewer side-effects.

Of course, my body likes to fight, so my doctor always starts me out with 80mg of IV methylprednisolone to ward-off the allergic reactions I am prone to, and I then receive three "diluted" boluses of 50mg Benadryl IV, evenly spaced throughout the course of my infusion time.

That is from months of "tweaking" and experimentation..but in my particular case, the slower the infusion goes, I find myself MUCH less likely to have the often dreaded side-effects that can come after an infusion of IVIg.

Plus, slower means your body can assimilate and process the IVIg better...and it lowers the risk of thrombosis, stroke, etc.. Most of the IVIg manufacturers actually have listed "upper limits" on the speed of the infusions just to avoid people having strokes or other severe or life-threatening events from the IVIg.

So, I hope that helps. And I'm sure you've heard this before, but those are my experiences, and are not meant to "prescribe" or interfere with the treatment regimen you and your physician have come up with as best for you.

But, "low and slow" seems to be the way most all the infusion specialists and doctors I've spoken with do things when administering or ordering IVIg therapy. Afterall, the idea is to preserve and increase function whenever possible, not to put people at risk!

God bless and be well,

David